Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 11, 2001

Complications

Question from Lexington, Kentucky, USA:

I am 26 years old, have had type�1 diabetes for about three years, and I have not had very many complications or problems, but the one I am having now is very distressing. Over the last six to eight months, I have been noticing a problems with my erections. They have become flaccid to nonexistent, and I am not sure what the cause is. I exercise regularly and do take some supplements. I have discussed this with my doctor who did not seem near as concerned as I am, but she did run some tests. Could this be a result of insulin use, the supplements, or stress? This is very distressing to me, and I would love any remedies, preventions, or treatment advice you may have.

Answer:

I can give you some of my impressions from your narrative. Keep in mind that I do not have all the information in front of me to make a fully informed evaluation. That being said, it sounds rather soon after diagnosis for you to have neuropathy as the cause of the erectile dysfunction. In other words, neuropathy tends to occur over years and more rapidly with poor control.

I agree that you have to follow up with your physician and look for other potential causes. The most difficult one to evaluate is the psychological factor. Have you seen a mental health professional (counselor, psychologist) regarding this problem? Psychological factors are still the most common cause for erectile dysfunction in all individuals. However, there are treatments. Rather than relying on folk remedies or nutritional supplements, I would confer with your physician about potential treatments or a suitable referral.

JTL